Alert archive / Michigan / Special Weather Statements in 2021
Special Weather Statement, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this special weather statement at Jun 18, 2021, 4:44 AM EDT for 15 counties in Michigan. It was in force for 4 hr. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 18, 2021, 4:44 AM EDT (08:44 UTC)
- Expired
- Jun 18, 2021, 8:45 AM EDT
- In force
- 4 hr
- Issued by
- NWS Grand Rapids, MI
Counties Allegan County, MI, Barry County, MI, Calhoun County, MI, Clinton County, MI, Eaton County, MI, Gratiot County, MI, Ingham County, MI, Ionia County, MI, Jackson County, MI, Kalamazoo County, MI, Kent County, MI, Montcalm County, MI, Muskegon County, MI, Ottawa County, MI, Van Buren County, MI
The radar
The Grand Rapids radar (KGRR), 8 km from the middle of the area, began a volume at 08:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 5:33 AM EDT | TSTM WND GST 40 | 1 Ene Norton Shores, MI | ASOS STATION KMKG MUSKEGON COUNTY AIRPORT. |
| Jun 18, 6:03 AM EDT | TSTM WND DMG | 2 E Grand Valley, MI | TREES AND WIRES DOWN. |
| Jun 18, 6:03 AM EDT | HAIL 0.5 | 2 Ne Eastwood, MI | REPORT FROM MPING: HALF-INCH (0.50 IN.). |
| Jun 18, 6:17 AM EDT | TSTM WND GST 42 | East Grand Rapids, MI | AT MEMORIAL FIELD, EAST GRAND RAPIDS HIGH SCHOOL. |
| Jun 18, 6:20 AM EDT | HAIL 0.7 | 3 Sw Allegan, MI | |
| Jun 18, 6:55 AM EDT | TSTM WND GST 46 | 3 Ne Portage, MI | ASOS STATION KAZO KZOO/BATTLE CREEK INTL AIRPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 8.7 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2534 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
873
WWUS83 KGRR 180844
SPSGRR
Special Weather Statement
National Weather Service Grand Rapids MI
444 AM EDT Fri Jun 18 2021
MIZ050>052-056>059-064>067-071>074-181245-
Clinton-Gratiot-Ingham-Calhoun-Allegan-Ottawa-Barry-Van
Buren-Jackson-Kalamazoo-Montcalm-Muskegon-Ionia-Eaton-Kent-
444 AM EDT Fri Jun 18 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT VAN BUREN...KENT...
INGHAM...GRATIOT...IONIA...BARRY...CLINTON...MUSKEGON...MONTCALM...
CALHOUN...ALLEGAN...JACKSON...OTTAWA...KALAMAZOO AND EATON
COUNTIES...
At 442 AM EDT, radar indicated strong thunderstorms were located
along a line extending from 20 miles southwest of Silver Lake SP to
31 miles northeast of Wind Point to near East Troy. Movement was east
at 45 mph.
These storms will move through Southern Lower Michigan through
the mid morning hours.
Winds in excess of 40 mph and penny size hail are possible with these
storms.
Locations impacted include...
Grand Rapids... Lansing... Kalamazoo...
Portage... Muskegon... Jackson...
Holland... Ionia... Grand Haven...
Alma... Charlotte... Albion...
Greenville... Mason... St. Johns...
Hastings... Marshall... Belding...
Battle Creek... Eaton Rapids...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4207 8622 4224 8622 4224 8637 4258 8623
4298 8622 4347 8646 4347 8604 4330 8604
4329 8590 4330 8556 4347 8556 4346 8437
4278 8436 4278 8416 4208 8413
TIME...MOT...LOC 0842Z 291DEG 39KT 4347 8681 4298 8722 4276 8840
$$
NJJWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this special weather statement went out at Jun 18, 3:30 AM EDT, 1 hour 14 minutes earlier.
Area forecast discussion, Jun 18, 3:30 AM EDT, 1 hour 14 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 330 AM EDT Fri Jun 18 2021 LATEST UPDATE... Synopsis/Discussion/Marine .SYNOPSIS... Issued at 330 AM EDT Fri Jun 18 2021 -Thunderstorms, with a risk of gusty winds early this morning -Occasional rounds of convection Saturday through early Monday -Warm through the weekend; sharp cool down early next week && .DISCUSSION...(Today through next Thursday) Issued at 330 AM EDT Fri Jun 18 2021 -Thunderstorms, with a risk of gusty winds early this morning We'll be watching the line segments moving east from southern Wisconsin early this morning. The first one north of MKE extrapolates to the lake Michigan shoreline near MKG around 5 am and continuing ESE from there through the early morning hours. These segments are not too impressive but a swath/corridor of gusty winds to 40 mph may affect the area from I-96 south early this morning. Once the early morning storms exit, some potential exists for new storms, possibly strong or severe, to fire south and east of GRR by afternoon. SB Capes in excess of 3000 j/KG are shown to develop as dew pts near 70 push in from the southwest. Sfc convergence is decent through around 4 pm before the low level flow becomes more westerly with the cold frontal passage. So the period from about Noon to 4 pm will need closely monitored around JXN, after which time the main svr wx risk will shift south of MI where SPC has an enhanced risk. -Occasional convection Saturday through early Monday Fast west-northwest flow aloft remains over the Grtlks Rgn through the weekend. Models are in good agreement on the next shortwave in this pattern dropping through Lwr MI on Saturday, possibly triggering another round of convection. There are some slight timing differences but this feature looks to arrive already by mid morning after some sfc heating/instability has had a chance to develop. Instability Saturday will be lower than today since dew points will be a bit lower behind today's fropa, but capes around 1500 J/kg and deep layer shear over 35 kts will still be sufficient to support the possibility of some stronger storms especially east of Hwy 131. After a brief period of quieter weather Saturday night into early Sunday, a digging nrn stream trough over the Northern Plains induces a decent low level jet from MO to srn MI by 00Z Monday. Expect convection to develop on the nose of this low level jet and returning warm front later Sunday, with some stronger storms and locally heavy rainfall possible. Could be an active period in west Michigan Sunday evening as upstream trough continues to dig/deepen and cold front approaches from the west. Convective threat looks to finally end early Monday with the passage of that strong sfc cold front. -Warm through the weekend; cool down early next week Guidance continues to support highs of 85 to 90 through Sunday although humidity not too high with dew points generally around 60 after today's frontal passage. Deep upper trough arrives overhead by Tuesday behind the Monday's strong cold front, resulting in chilly highs only in the 60s. That cold air doesn't stick around long however with temps rebounding back near normal for mid week. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 146 AM EDT Fri Jun 18 2021 Showers and thunderstorms will move over the terminals from Wisconsin within the next few hours. Expect convection to persist at the eastern TAF sites through 13z or so. IFR vsbys are anticipated in storms. Conditions will improve as the morning progresses with VFR returning by the afternoon. && .MARINE... Issued at 330 AM EDT Fri Jun 18 2021 Expect occasional gusty winds and briefly higher seas over Lk MI early this morning as scattered tstms and the low level jet move through. Otherwise winds and waves remaining below advisory criteria through the weekend. We could be looking a somewhat lengthy period of rough conditions on the lake from Sunday night through Tuesday as a stronger weather system moves through and cold air pours in behind it. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. LM...None. && SYNOPSIS...Meade DISCUSSION...Meade AVIATION...04 MARINE...Meade
Hazardous weather outlook, Jun 18, 4:31 AM EDT, 13 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 431 AM EDT Fri Jun 18 2021 MIZ037>040-043>046-050>052-056>059-064>067-071>074-190845- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 431 AM EDT Fri Jun 18 2021 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Thunderstorms with gusty winds up to 40 mph are possible early this morning, especially near and south of I-96. After these storms exit around 9 am, additional storms may develop toward Noon mainly south and east of Grand Rapids. A few of these storms could briefly become strong to severe, especially near Jackson, before the threat ends around 4 or 5 PM. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A marginal risk of severe weather exists on Saturday mainly south and east of Grand Rapids. Another marginal risk of severe storms develops for Sunday afternoon and evening especially near and south of I-96. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed at times over the weekend. LMZ844>849-190845- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 431 AM EDT Fri Jun 18 2021 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Thunderstorms will produce gusty winds to 40 knots early this morning over Lake Michigan. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorms are possible from time to time over the weekend. A marginal risk of severe storms exists Sunday afternoon and evening over Lake Michigan. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed at times over the weekend.
In the hours before
Special weather statement, Jun 18, 4:44 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
444 AM EDT Fri Jun 18 2021
MIZ050>052-056>059-064>067-071>074-181245-
Clinton-Gratiot-Ingham-Calhoun-Allegan-Ottawa-Barry-Van
Buren-Jackson-Kalamazoo-Montcalm-Muskegon-Ionia-Eaton-Kent-
444 AM EDT Fri Jun 18 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT VAN BUREN...KENT...
INGHAM...GRATIOT...IONIA...BARRY...CLINTON...MUSKEGON...MONTCALM...
CALHOUN...ALLEGAN...JACKSON...OTTAWA...KALAMAZOO AND EATON
COUNTIES...
At 442 AM EDT, radar indicated strong thunderstorms were located
along a line extending from 20 miles southwest of Silver Lake SP to
31 miles northeast of Wind Point to near East Troy. Movement was east
at 45 mph.
These storms will move through Southern Lower Michigan through
the mid morning hours.
Winds in excess of 40 mph and penny size hail are possible with these
storms.
Locations impacted include...
Grand Rapids... Lansing... Kalamazoo...
Portage... Muskegon... Jackson...
Holland... Ionia... Grand Haven...
Alma... Charlotte... Albion...
Greenville... Mason... St. Johns...
Hastings... Marshall... Belding...
Battle Creek... Eaton Rapids...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4207 8622 4224 8622 4224 8637 4258 8623
4298 8622 4347 8646 4347 8604 4330 8604
4329 8590 4330 8556 4347 8556 4346 8437
4278 8436 4278 8416 4208 8413
TIME...MOT...LOC 0842Z 291DEG 39KT 4347 8681 4298 8722 4276 8840
NJJThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 4:02 AM EDT | Special Marine Warning | GRR | 118 min | |
| Jun 18, 4:50 AM EDT | Special Marine Warning | GRR | 115 min | |
| Jun 18, 4:58 AM EDT | Special Weather Statement | GRR | Clare, Isabella, Lake, Mecosta, Newaygo, Oceana and 1 more | 4 hr |
| Jun 18, 5:45 AM EDT | Severe Thunderstorm Warning | GRR | Allegan, Kent, Ottawa | 45 min |
| Jun 18, 5:49 AM EDT | Special Marine Warning | GRR | 116 min | |
| Jun 18, 6:02 AM EDT | Special Marine Warning | GRR | 58 min | |
| Jun 18, 6:47 AM EDT | Special Marine Warning | GRR | 58 min |
Nearby
Special Weather Statements in Michigan, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.